MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-4-3D-ES
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the reported coil could not be pushed after it entered the protective sheath.The physician also reported non-detachment of the coil.One attempt was made with the instant detacher, a second instant detacher was not used, and one attempt was made with the manual detachment method.There was no issue reported with the instant detacher.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a fusiform, unruptured aneurysm of the anterior communicating (acom) artery with a max diameter of 3.3 mm and a 3.1 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Ancillary devices include a cook 6f vascular sheath, cordis 8f, echelon, avigo.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that prior to the coil non-detachment no issues were encountered, and no damage was observed to the pushwire after removal from the patient.The coil was replaced and the procedure was completed.
 
Additional Manufacturer Narrative
H3: the axium prime coil (model: apb-2-4-3d-es lot: b021110) was returned for analysis.The actuator interface was found securely at tached to the coupler tube.There was no evidence of detachment attempts using an instant detacher at this location.The break indicator was found intact.There is no evidence of manual detachment attempts at this location.The coin was found still within the lumen stop.The shield coil was found intact.The implant coil was found partially within the introducer sheath still attached to the axium prime pusher.The introducer sheath was found correctly oriented on the pusher with the wavelock on the proximal side.No damages or irregularities were found with the introducer sheath.The implant coil was found damaged.The implant coil was retracted back within the introducer sheath and could not be advanced back out as resistance was encountered.The axium prime implant coil tip outer diameter was measured to be 0.0111¿ which is within specification.The introducer sheath inner diameter was measured to be 0.0185¿ (0.4699mm) and found to be within specification.An in-house instant detacher was then used for detachment testing.No difficulty was experienced inserting the pusher into the instant detacher, and the load indicators were not visible when the pusher were fully seated in the instant detacher cap.The instant detacher failed to detach the axium prime coil.A manual detachment was then attempted by breaking the break indicator and retracting the release wire.The implant coil detached successfully without any issues.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿coil resistance/stuck in sheath¿ was confirmed.There were no reported issues pushing the axium prime implant coil from within the introducer sheath during preparation per ifu.Therefore, it is possible the implant coil became damaged when retracting the implant coil following hydration or due to improper hubbing technique (over tightening of the rhv/sheath not fully seated in the hub) subsequently causing the implant coil to become stuck.Advancing the coil against resistance would result in damage to the implant coil.The customer report of ¿non-detachment¿ could not be confirmed.The device was returned with the implant coil still attached to the pusher, however, there was no evidence that any detachment attempts were performed by the customer.Furthermore, in-house detachment attempt using the secondary method (breaking the pusher at the break indicator) was successful in detaching the device.The axium prime implant coil was found kinked.Potential causes are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The echelon micro catheter used in the event was not returned for analysis, therefore any contribution of the micro catheter towards the damage could not be determined.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment or resistance in sheath.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10596845
Report Number2029214-2020-00972
Device Sequence Number16432150
Product Code KRD
UDI-Device Identifier00847536021198
UDI-Public00847536021198
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2023
Device Model NumberAPB-2-4-3D-ES
Device Catalogue NumberAPB-2-4-3D-ES
Device Lot NumberB021110
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer10/15/2020
01/29/2021
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date10/26/2020
02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age43 YR
Patient Weight67